Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 2, NWS Fort Worth, TX
NWS Fort Worth, TX issued this severe thunderstorm warning at Jan 21, 2018, 3:56 PM CST for Delta County, Fannin County, Lamar County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 21, 2018, 3:56 PM CST (21:56 UTC)
- Expired
- Jan 21, 2018, 5:00 PM CST
- In force
- 64 min
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Delta County, TX, Fannin County, TX, Lamar County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 202 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 21, 3:05 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 9.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 632 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
941
WUUS54 KFWD 212156
SVRFWD
TXC119-147-277-212300-
/O.NEW.KFWD.SV.W.0002.180121T2156Z-180121T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Fort Worth TX
356 PM CST SUN JAN 21 2018
The National Weather Service in Fort Worth has issued a
* Severe Thunderstorm Warning for...
Lamar County in north central Texas...
Northwestern Delta County in north central Texas...
Southeastern Fannin County in north central Texas...
* Until 500 PM CST.
* At 355 PM CST, a severe thunderstorm was located 7 miles south of
Honey Grove, or 16 miles north of Commerce, moving northeast at 45
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Paris, Honey Grove, Blossom, Roxton, Ladonia, Pecan Gap, Windom,
Toco and Sun Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection get inside a sturdy structure and stay away from
windows.
&&
A tornado watch remains in effect until 1100 PM CST for north central
Texas.
LAT...LON 3393 9556 3388 9554 3389 9552 3388 9551
3389 9546 3387 9542 3388 9531 3372 9531
3339 9584 3338 9586 3341 9586 3340 9596
3347 9606 3385 9585 3384 9583 3386 9580
3384 9577 3389 9575 3388 9570 3394 9560
TIME...MOT...LOC 2155Z 222DEG 40KT 3347 9592
HAIL...1.00IN
WIND...60MPH
$$
301 follow-up statement
433
WWUS54 KFWD 212223
SVSFWD
Severe Weather Statement
National Weather Service Fort Worth TX
423 PM CST SUN JAN 21 2018
TXC119-147-212233-
/O.CAN.KFWD.SV.W.0002.000000T0000Z-180121T2300Z/
Delta TX-Fannin TX-
423 PM CST SUN JAN 21 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DELTA AND
SOUTHEASTERN FANNIN COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1100 PM CST for north central
Texas.
LAT...LON 3388 9554 3389 9552 3388 9551 3389 9546
3387 9542 3388 9531 3376 9531 3358 9571
3362 9578 3369 9578 3388 9571 3388 9570
3394 9560 3393 9556
TIME...MOT...LOC 2223Z 221DEG 38KT 3369 9568
$$
TXC277-212300-
/O.CON.KFWD.SV.W.0002.000000T0000Z-180121T2300Z/
Lamar TX-
423 PM CST SUN JAN 21 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CST
FOR NORTHERN LAMAR COUNTY...
At 423 PM CST, a severe thunderstorm was located 7 miles west of
Paris, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Paris and Toco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection stay inside a sturdy structure and keep away from
windows.
&&
A tornado watch remains in effect until 1100 PM CST for north central
Texas.
LAT...LON 3388 9554 3389 9552 3388 9551 3389 9546
3387 9542 3388 9531 3376 9531 3358 9571
3362 9578 3369 9578 3388 9571 3388 9570
3394 9560 3393 9556
TIME...MOT...LOC 2223Z 221DEG 38KT 3369 9568
HAIL...1.00IN
WIND...60MPH
$$
CarlawWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 2:03 PM CST, 1 hour 53 minutes earlier.
Area forecast discussion, Jan 21, 2:03 PM CST, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Fort Worth TX 203 PM CST Sun Jan 21 2018 .SHORT TERM... /Rest of Today and Tonight/ A vigorous upper-level low, immediately apparent on moisture- channel satellite imagery, is spiraling into extreme southwestern Kansas early this afternoon. At the surface, a dryline is mixing eastward and is entering our far western counties, but is having a difficult time making swift eastward progress as it encounters a much deeper near-surface layer of Gulf moisture. Recent ACARS soundings show that this moist layer extends up to around or just above 800 mb, which is quite deep. As a result, the trends observed in recent high-resolution guidance to slow the eastward progression of the dryline make sense, and it should be located from near a Gainesville to Lampasas line by late this afternoon. ...Fire Weather... The air to the west of the dryline will become dry very quickly as dewpoints plummet into the 20s and 30s with temperatures in the mid 70s. This will result in relative humidity values falling into the 15-25 percent range, which will coincide with gusty west- southwesterly winds into the evening hours. This will result in a critical fire weather threat for locales west of a Bowie to Mineral Wells to Stephenville line into the evening hours before winds slacken to under 15 mph. As a result, we'll continue the Red Flag Warning for these locales through 9 PM. ...Severe Weather... To the east of the dryline, the airmass continues to destabilize as low to mid 60s dewpoints are being advected under a gradually diminishing capping inversion. Showers (and a few embedded thunderstorms) have already developed under the cap from the Metroplex and north and eastward to the Red River. Based on earlier aircraft soundings, the capping inversion remains relatively robust, but this will be incrementally eroded through the afternoon hours as better height falls and attendant forcing for ascent overspread the region. As a result, we should continue to see just a gradual uptick in convective vigor over the next few hours as this inversion is lifted. By about 3-4 PM, MLCINH should be sufficiently eroded to allow thunderstorms to increase markedly in coverage and intensity as activity orients itself more or less along the I-35/35E corridor and down towards Waco. With MLCAPE values approaching 1000 J/kg coinciding with a very robust mid- and lower-tropospheric wind field, rotating updrafts will be possible as activity gradually marches and develops eastward. Initial activity may remain semi- discrete, and will pose a risk for damaging wind gusts and a few tornadoes. A notable veer-back-veer profile may ultimately hamper updraft development to an extent, but we simply cannot ignore the presence of tremendous low-level shear, increasing forcing for ascent, and surface-based instability (0-3km CAPE values approaching 60-70 J/kg). Activity will gradually develop into a line with effective bulk shear vectors favoring more of a line- parallel orientation as the evening wears on and the main threat will incrementally shift to a damaging winds, but an embedded QLCS tornado or two cannot be discounted. Given the lack of more steeper mid-level lapse rates, the hail threat will remain somewhat lower, but quarter-sized hail will be possible as updrafts are augmented by mid-level rotation. Our primary area of concern for severe weather exists east of roughly a Sherman to Dallas to Waco to Temple line (and shifting eastward through the evening). Finally, the flash flood threat will remain low as things remain relatively progressive, but embedded heavier rates may cause some localized hydrological issues near low spots and hilly terrain. Subsidence and dry air will ensure an end to all convection around or just after midnight tonight, as everything exits our far southeastern counties. Carlaw && .LONG TERM... /Monday Through Saturday/ As the strong upper level system over the Central Plains lifts northeast toward the Midwest and Mid Mississippi Valley Monday, an associated and deep 996-998mb surface low will be over Missouri. The resultant and very tight pressure gradient and efficient mixing of unidirectional flow up through 700mb will result in very gusty northwest winds 20-30 mph with gusts 30-35 mph occurring across especially those areas north of a Comanche, to Waco, to Athens line. Strongest winds will be I-20 northward where some gusts could approach 35-40 mph closer to the departing occluding system to our northeast. With several highlights out with the threat for both severe and fire weather, we'll abstain from any Wind Advisory issuance for now for Monday, but it's certainly possible one may need to be issued on the early morning package for those areas north of I-20. In addition, despite cooler temperatures, afternoon RH values will be 20-30 percent across the western 2/3 of the region, as a dry combination of both Pacific and mountain air continues entraining southeast across the area. The Fire Weather Watch for Monday has been expanded eastward and now includes areas west of a Sherman to Temple line. Otherwise as stated above, this is not expected to be an airmass of arctic origin with plentiful sunshine likely resulting in afternoon highs of 55-60 degrees north, 60-65 degrees south. The winds will make it feel cooler, however. The intense storm system will continue to pull northeast further away from the area Monday night with the surface pressure gradient easing up and rapid cooling of the boundary layer likely helping to decouple the winds down late evening and during the evening hours. With strong radiational cooling expected with the dry air in place, we'll see lows Tuesday morning crater to between the mid-upper 20s in protected areas north and west, to the mid 30s across the far eastern counties and the heat island area of the D/FW Metro. This will be the case as well Tuesday night/early Wednesday morning, with highs each day staying "static" with highs in the upper 50s to lower 60s, as a southern stream shortwave passes through and allows another weak cold frontal passage to move through by Tuesday night. The airmass will be too dry and deep for any precipitation, however. Shortwave ridging ahead of another approaching and fast-moving shortwave will allow southerly surface winds to return to the area with a slight warm up Thursday, as the Gulf of Mexico begins to open up. A lead shortwave late Thursday night and Friday will help continue this trend with a chance for showers and possibly isolated and elevated thunderstorms with mid level lapse rates steepening somewhat. Otherwise, we'll see a large latitudinal trough lifting out of the Rockies and over the Plains Friday night through the first half of the weekend. We will continue chances for showers and a few thunderstorms, as quality of moisture return from the Gulf of Mexico doesn't appear near as rich as with the current system today. Actually, most thunder should be elevated in nature. We'll refine the forecast for this system as the week progresses. 05/ && .AVIATION... /Issued 1158 AM CST Sun Jan 21 2018/ /18z TAFs/ MVFR cigs are attempting to scatter out at this hour, and VFR conditions will return to the TAF sites over the next few hours. The main change to the TAFs in the short-term was to introduce a VCTS mention to the eastern Metroplex sites (KDFW, KDAL, KGKY) and add a TEMPO for TSRA at KDAL given recent trends in morning model guidance and current observations. It appears the dryline will have a more difficult time mixing east than previously anticipated, and convection looks like it may initiate right near the I-35 corridor around 20-21z. It'll be close, but the western sites should remain far enough removed to just carry VCSH. Any thunder activity should be short-lived, however as activity quickly pushes to the east this evening. In addition, wind gusts at DFW are currently flirting with AWW criteria, but the anticipation is for wind gusts to generally remain around 30 kts this afternoon. The other aviation concern will be the potential for some limited crosswind issues today with breezy southwesterly winds. However, a more robust crosswind event appears possible on Monday behind a cold front. Strong and gusty west-northwest winds appear likely to favor a 290-310 directionality with gusts upwards of 30 kts materializing by mid-morning. These strong winds will likely persist through much of the afternoon before waning during the early evening hours. Carlaw && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 44 60 35 60 36 / 10 0 0 0 0 Waco 43 62 30 63 29 / 40 0 0 0 0 Paris 42 57 34 58 32 / 100 0 0 0 0 Denton 41 59 30 59 29 / 5 0 0 0 0 McKinney 42 59 31 59 29 / 30 0 0 0 0 Dallas 44 59 37 60 36 / 20 0 0 0 0 Terrell 43 59 34 59 32 / 100 0 0 0 0 Corsicana 43 61 35 62 34 / 90 0 0 0 0 Temple 42 63 32 63 32 / 30 0 0 0 0 Mineral Wells 39 60 29 62 29 / 5 0 0 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM CST this evening for TXZ100-101-115- 116-129-130-141. Fire Weather Watch Monday afternoon for TXZ091>093-100>104- 115>119-129>134-141>145-156>159. && 90/05
Hazardous weather outlook, Jan 21, 2:04 PM CST, 1 hour 52 minutes before
Hazardous Weather Outlook National Weather Service Fort Worth TX 204 PM CST Sun Jan 21 2018 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-221200- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 204 PM CST Sun Jan 21 2018 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Afternoon and Tonight. There is a slight risk of severe thunderstorms this afternoon and this evening generally along and east of the I-35/35E corridor. Initially semi-discrete storms will gradually develop into a thin squall line through the late afternoon and into the evening. Damaging wind gusts will be the primary threat, but a few tornadoes will also be possible. There will also be a threat for nickle to quarter-sized hail in addition to cloud to ground lightning. All storms will exit the region late this evening. There is a critical fire weather threat this afternoon and early evening along and west of a line from Bowie to Mineral Wells to Stephenville where a Red Flag Warning is in effect until 9 PM. .DAYS TWO THROUGH SEVEN...Monday through Saturday. An elevated to critical fire weather threat is possibe Monday afternoon along and west of I-35/35E where a Fire Weather Watch is in effect. Isolated thunderstorms are possible across most of the region Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening generally along and east of the I-35/35E corridor.
In the hours before
Special weather statement, Jan 21, 2:40 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
240 PM CST SUN JAN 21 2018
TXZ104-120-212130-
Collin TX-Rockwall TX-
240 PM CST SUN JAN 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR ROCKWALL AND SOUTHEASTERN COLLIN
COUNTIES UNTIL 330 PM CST...
At 239 PM CST, Doppler radar was tracking a strong thunderstorm over
Rowlett, moving northeast at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rowlett, Wylie, Rockwall, Royse City, Heath, Fate, Farmersville,
Mobile City, Lavon, McLendon-Chisholm, Nevada and Josephine.
LAT...LON 3335 9630 3292 9630 3281 9648 3281 9652
3297 9652 3334 9633
TIME...MOT...LOC 2039Z 211DEG 32KT 3289 9651
CarlawSpecial weather statement, Jan 21, 3:18 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
318 PM CST SUN JAN 21 2018
TXZ094-095-105-212145-
Hunt TX-Lamar TX-Fannin TX-
318 PM CST SUN JAN 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HUNT...SOUTHWESTERN
LAMAR AND SOUTHEASTERN FANNIN COUNTIES UNTIL 345 PM CST...
At 318 PM CST, Doppler radar was tracking a strong thunderstorm over
Wolfe City, or 11 miles northwest of Commerce, moving northeast at 40
mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Honey Grove, Wolfe City, Celeste, Dodd City, Roxton, Ladonia, Pecan
Gap and Windom.
A tornado watch remains in effect until 1100 PM CST for north central
Texas.
LAT...LON 3360 9558 3348 9572 3350 9577 3346 9583
3346 9586 3337 9586 3318 9610 3325 9624
3376 9600
TIME...MOT...LOC 2118Z 218DEG 34KT 3337 9603
30Special weather statement, Jan 21, 3:26 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
326 PM CST SUN JAN 21 2018
TXZ117-118-131-133-212200-
Hood TX-Parker TX-Tarrant TX-Johnson TX-
326 PM CST SUN JAN 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JOHNSON...
SOUTHEASTERN PARKER...SOUTHWESTERN TARRANT AND NORTHEASTERN HOOD
COUNTIES UNTIL 400 PM CST...
At 326 PM CST, Doppler radar was tracking a strong thunderstorm near
Pecan Plantation, or 9 miles east of Granbury, moving northeast at 40
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Fort Worth, Burleson, Cleburne, Benbrook, Crowley, Granbury, Joshua,
Rendon, Pecan Plantation, Godley, Cross Timber and Briaroaks.
LAT...LON 3276 9753 3252 9717 3228 9761 3229 9762
3232 9762 3232 9766 3240 9777
TIME...MOT...LOC 2126Z 220DEG 36KT 3241 9764
30Special weather statement, Jan 21, 3:42 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
342 PM CST SUN JAN 21 2018
TXZ094-095-105-106-212215-
Hunt TX-Lamar TX-Delta TX-Fannin TX-
342 PM CST SUN JAN 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUNT...NORTHWESTERN
LAMAR...NORTHWESTERN DELTA AND EASTERN FANNIN COUNTIES UNTIL 415 PM
CST...
At 341 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Wolfe City, or 14 miles north of Commerce, moving
northeast at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Paris, Honey Grove, Wolfe City, Roxton, Ladonia, Pecan Gap, Windom,
Toco and Sun Valley.
A tornado watch remains in effect until 1100 PM CST for north central
Texas.
LAT...LON 3367 9542 3324 9604 3334 9618 3386 9588
3384 9584 3384 9582 3386 9582 3386 9580
3384 9577 3385 9576 3387 9576
TIME...MOT...LOC 2141Z 219DEG 33KT 3344 9597
30The office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 4:55 AM CST | Fire Weather Watch | FWD | Bell, Bosque, Collin, Comanche, Cooke, Coryell and 22 more | 24 hr |
| Jan 21, 2:40 PM CST | Special Weather Statement | FWD | Rockwall | 50 min |
| Jan 21, 3:18 PM CST | Special Weather Statement | FWD | Fannin | 27 min |
| Jan 21, 3:26 PM CST | Special Weather Statement | FWD | Johnson | 34 min |
| Jan 21, 3:34 PM CST | Severe Thunderstorm Warning | FWD | Johnson, Parker, Tarrant | 41 min |
| Jan 21, 3:42 PM CST | Special Weather Statement | FWD | Lamar | 33 min |
| Jan 21, 4:08 PM CST | Special Weather Statement | FWD | Denton | 52 min |
| Jan 21, 4:12 PM CST | Special Weather Statement | FWD | Hunt | 33 min |
| Jan 21, 4:17 PM CST | Special Weather Statement | FWD | Tarrant | 28 min |
| Jan 21, 4:31 PM CST | Tornado Warning | FWD | Lamar | 29 min |
| Jan 21, 4:45 PM CST | Special Weather Statement | FWD | Grayson | 30 min |
| Jan 21, 4:46 PM CST | Special Weather Statement | FWD | Dallas | 29 min |
| Jan 21, 5:14 PM CST | Special Weather Statement | FWD | Collin | 46 min |
| Jan 21, 5:29 PM CST | Special Weather Statement | FWD | Hopkins | 46 min |
| Jan 21, 5:42 PM CST | Special Weather Statement | FWD | Kaufman | 33 min |
| Jan 21, 5:46 PM CST | Severe Thunderstorm Warning | FWD | Kaufman | 29 min |
| Jan 21, 5:58 PM CST | Tornado Warning | FWD | Hunt, Kaufman, Rains, Van Zandt | 32 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.